Nebraska, 2024

Hail in Nebraska, August 26, 2024

August 26, 2024 · NWS LBF · 15 events in 4 counties and zones

A lone supercell thunderstorm developed over eastern Brown county during the mid afternoon hours of August 26th. As this storm migrated slowly east, it grew upscale producing very large hail along a swath form south of Bassett to the O'Neill and Inman areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone supercell thunderstorm developed over eastern Brown county during the mid afternoon hours of August 26th. As this storm migrated slowly east, it grew upscale producing very large hail along a swath form south of Bassett to the O'Neill and Inman areas. Hail up to 4 inches in diameter was reported, along with numerous reports of 2 to 3 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 11:52 AM CST, 3 hours 26 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible across all of western and north central Nebraska this evening and tonight. Damaging winds and large hail are the primary hazards.
  • The combination of hot temperatures and humidity will lead to hazardous heat conditions across portions of north central Nebraska where heat index values in excess of 100 are expected.
  • A cold frontal passage Wednesday night brings both thunderstorm chances (30-40%) and a return of below average temperatures for late week and into the weekend.
Area forecast discussion, Aug 26, 11:52 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1252 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

-  Strong to severe thunderstorms are possible across all of
   western and north central Nebraska this evening and tonight.
   Damaging winds and large hail are the primary hazards.

-  The combination of hot temperatures and humidity will lead
   to hazardous heat conditions across portions of north central
   Nebraska where heat index values in excess of 100 are
   expected.

-  A cold frontal passage Wednesday night brings both
   thunderstorm chances (30-40%) and a return of below average
   temperatures for late week and into the weekend.

&&

.UPDATE...
Issued at 1153 AM CDT Mon Aug 26 2024

Cooler temperatures are now expected across the Heat Advisory
area. This is due to a backdoor cool front which will promote
modest cold air advection along with passing high clouds.
Upstream observations in South Dakota show temperatures only
around 80 degrees as of Noon CDT with new forecast highs likely
only reaching the middle to upper 80s. Because of these reasons
and in coordination with neighboring offices, the Heat Advisory
has been cancelled.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 351 AM CDT Mon Aug 26 2024

The primary concern for the short term will revolve around severe
thunderstorm potential and hazardous heat conditions today.

For today, expect thunderstorms to evolve primarily in two regimes.
The first, is across portions of north central Nebraska, where
widely isolated thunderstorms may initiate in proximity to a weak
surface low centered near the SD/NE border. Any storms that can
initiate across north central Nebraska within this regime look to
quickly become supercellular, amid robust instability and ample
deep layer shear. Hodographs are largely straight with height,
though locally backed easterlies in proximity to the surface low
center (near/north of HWY 20 and east of HWY 83) does lead to
locally greater low level curvature. This area of locally backed
flow also should lead to a zone of richer surface dewpoints and
lowered LCL heights. A tornado cannot be ruled out in any
sustained discrete convection in this area. However, the primary
risk looks to be large hail initially, before eventual upscale
growth leads to a threat for damaging winds. The greatest storm
coverage looks to remain further north of the area across
eastern SD, in better proximity to the surface triple point,
though will have to monitor trends closely, as significant
severe weather is expected with any storms that do form in this
regime.

The second regime will be with thunderstorms initiating near the
high terrain of western SD/eastern WY late this afternoon. As these
thunderstorms move eastward into western and northern Nebraska, they
will encounter increasing buoyancy and this should lead to eventual
upscale growth. Damaging wind potential looks to increase late this
evening as this occurs, along with a threat for locally heavy
rainfall. This convective line should quickly exit the area after
Midnight, though some redevelopment of elevated convection in its
wake is possible as a southerly LLJ strengthens over top any
lingering cold pools.

The other threat this afternoon will be for heat indices greater
than 100 across portions of north central Nebraska, within the
regime of higher surface dewpoints ahead of the aforementioned
surface low. Here, the overlap of dewpoints in the low 70s and
temperatures in the 90s will lead to increasing heat related illness
concerns. Will maintain the ongoing Heat Advisory for Boyd, Holt,
and Wheeler counties, where confidence in the overlap of heat and
humidity is highest.

A brief lull in thunderstorm chances is expected for Tuesday and
Tuesday night, as the area remains post-frontal. Though cold
advection behind the frontal passage is not overly strong, it will
bring a return of highs in the middle 80s along with slight relief
from the high humidity the area has seen the past few days.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 351 AM CDT Mon Aug 26 2024

As we head into midweek, a deep upper low will eject eastward across
the International Border, with an associated surface low and
trailing cold front ejecting across the Canadian Prairies.
Thunderstorm initiation is possible ahead of this frontal boundary
across northern Nebraska, where a threat for damaging winds may
develop near HWY 20, as storms grow upscale along the boundary.
Stronger cold advection behind this front looks to bring a return of
near to below average highs in the 70s to 80s, which look to
persist into the weekend and early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Aug 26 2024

Scattered thunderstorms will develop late this afternoon across
western Nebraska and spread into the Sandhills and north central
Nebraska in the evening. Both KLBF and KVTN terminals could see
a brief period of MVFR visibilities or lower if a thunderstorm
moves over the area, along with erratic wind gust. Thunderstorm
activity should be out of the area by 1am CT. VFR conditions are
expected the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...NMJ
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Gomez
Hazardous weather outlook, Aug 26, 2:49 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Mon Aug 26 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Mon Aug 26 2024 /249 PM MDT Mon Aug 26 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible across western and southwest
Nebraska into the Sandhills late this afternoon and evening. Some of
the storms may be strong or severe with large hail and damaging
winds. Significant severe weather, including hail of 2 inches or
greater and wind gusts of at least 75 mph will be possible. Isolated
thunderstorms may develop this afternoon across north central
Nebraska and could have large hail, damaging winds, as well as a
brief tornado are possible for areas of far northern Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return late Wednesday, including the potential
for strong or severe storms for portions of northern Nebraska.

Elevated fire weather conditions are possible Wednesday through
Friday for parts of northwest Nebraska, especially along the Pine
Ridge. Low humidity is the main concern, although gusty winds will
also be a factor on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Rock

When
August 26, 3:18 PM CST
Where
Rock County, 13.64 mi SSE of Bassett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.400, -99.410

Hail, Holt

When
August 26, 3:43 PM CST
Where
Holt County, 9.69 mi S of Stuart
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.460, -99.140

Hail, Holt

When
August 26, 4:00 PM CST
Where
Holt County, 7.73 mi SW of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -99.060

Hail, Holt

When
August 26, 4:09 PM CST
Where
Holt County, 6.24 mi S of Atkinson
Measured
1.75 in hail
Reported by
Public
Coordinates
42.440, -98.960

Hail, Holt

When
August 26, 4:10 PM CST
Where
Holt County, 9.69 mi S of Atkinson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.390, -98.980

Hail, Holt

When
August 26, 4:11 PM CST
Where
Holt County, 8.29 mi SSW of Emmet
Measured
2 in hail
Reported by
Public
Coordinates
42.380, -98.890

Hail, Holt

When
August 26, 4:16 PM CST
Where
Holt County, 7.39 mi SW of Emmet
Measured
2.25 in hail
Reported by
Public
Coordinates
42.420, -98.920

Hail, Holt

When
August 26, 4:20 PM CST
Where
Holt County, 4.62 mi SSW of Emmet
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
42.420, -98.840

Hail, Holt

When
August 26, 4:22 PM CST
Where
Holt County, 5.47 mi SW of Emmet
Measured
2.5 in hail
Reported by
Public
Coordinates
42.420, -98.870

Hail, Holt

When
August 26, 4:35 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.460, -98.650

Hail, Holt

When
August 26, 4:48 PM CST
Where
Holt County, 2.95 mi NNW of Inman
Measured
2.75 in hail
Reported by
Public
Coordinates
42.410, -98.570

Hail, Holt

When
August 26, 4:50 PM CST
Where
Holt County, 6.33 mi NW of Page
Measured
4 in hail
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
42.470, -98.500

Storm chaser reports 4 inch diameter hail at this location. Hail damaged the wind shield. Time was estimated from radar.

Hail, Holt

When
August 26, 5:01 PM CST
Where
Holt County, Page
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.400, -98.420

Time was estimated from radar.

Hail, Sheridan

When
August 26, 4:48 PM MST
Where
Sheridan County, 10.7 mi E of White Clay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -102.320

Funnel Cloud, Frontier

When
August 26, 7:30 PM CST
Where
Frontier County, 2.61 mi SE of Harry Strunk Lake
Reported by
Public
Coordinates
40.390, -100.200

Report was relayed from emergency management. Funnel Cloud sighted near Medicine Creek Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212523, 1212524, 1212526, 1212527, 1212528, 1212529, 1212530, 1212531, 1212533, 1212535, 1212536, 1212539, 1212540, 1212537, 1212542.